Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Charleston, SC

June 14, 1997Colleton County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 14, 1997, 1:13 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 1:13 PM EDT (17:13 UTC)
Expired
Jun 14, 1997, 2:15 PM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Colleton County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 59 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 141714 RRA
SVRCHS
SCC029-035-141815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
113 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...COLLETON COUNTY...DORCHESTER COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
CHARLESTON RADAR HAS INDICATED A POSSIBLE SEVERE THUNDERSTORM MOVING
INTO NORTHWEST COLLETON COUNTY. THIS STORM WILL CONTINUE MOVING EAST AT
35 TO 40 MPH AND INTO DORCHESTER COUNTY BY 130 PM. THIS STORM WILL
LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:42 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 14, 9:42 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
940 AM EDT SAT JUN 14 1997

CURR FCST PRETTY MUCH ON TRACK. S/W WL APPROACH AREA LATE THIS
AFT...THEN MOVE THRU TNGT. AREA OF SHRA/TSRA FM UPSTATE SC THRU NRN GA
MOVG NE MAY EVENTUALLY MOVE INTO CSTL PLAIN LATER ON. EITHER THAT...OR
MORE ACTIVITY WL LIKELY DEVELOP. THINK THERE IS A DECENT CHC FOR SVR
WX...ONLY LIMITING FACTOR WL BE INSOLATION. LATEST VIS SATIMG SHOWING
PLENTY OF CLOUDS MOVG INTO AREA FM SW. OTHER THAN THAT...SHARP GIVING
US CAPE OF 3100 J/KG THIS AFT WITH LI OF -8. GRIDDED DATA SHOWING GUD
DIVRG ALOFT THRU THIS AFT. WUD SUGGEST ON ZFP TO GO P/SUNNY INSTEAD OF
P/CLOUDY. TEMPS LOOK OK. SUGGEST ADDING BREEZY THIS AFT AND BUMPING
WINDS UP TO 15 TO 25 MPH. H85 JET OF 35 KT PROGGED TO BE OVER US BY
THIS EVE.

ON CWF...HOIST SCA. WINDS ARE ALREADY 20 KT. SEAS ARE NR 5 FT. SUGGEST
SW WIND 25 KT THIS AFT WITH 6 FT SEAS. MRP GUID AND BL WINDS INDICATE
AT LEAST 20 KT SUSTAINED...PERHAPS 25 KT BY LATE AFT.

TJR

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.